South Dakota, 2007

Hail in South Dakota, April 2, 2007

April 2, 2007 · NWS UNR · 2 events in 2 counties and zones

A severe thunderstorm produced nickel sized hail east of Scenic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced nickel sized hail east of Scenic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 2, 2:00 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 2, 2:00 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT MON APR 2 2007

.DISCUSSION...WATER VAPOR IMAGERY SHOWING AN UPPER LOW ACROSS
SOUTHERN MONTANA PUSHING EAST WITH A BAROCLINIC LEAF DEVELOPING JUST
AHEAD OF IT. THE MAIN SHORTWAVE WHICH BROUGHT MUCH OF THE
PRECIPITATION TO THE AREA THIS MORNING TO EARLY AFTERNOON HAS PUSHED
NORTHEAST INTO ND...HOWEVER MORE SHORTWAVE ENERGY CONTINUES TO ROUND
THE SOUTHERN BASE OF THE UPPER LOW KEEPING FORCING ALOFT ACROSS THE
CWA. A SURFACE LOW WAS OBSERVED NEAR THE SOUTHERN EDGE OF THE WY-SD
BORDER WHICH HAS BEEN MOVING WEST RATHER THAN SOUTHEAST AS MOST
MODELS INDICATED EARLIER. THE RUC PICKED UP ON THE LOW STRADDLING
THE SOUTHERN SD BORDER WHICH KEEPS A STRONG WARM FRONT OVER SOUTH
CENTRAL ZONES. THE BAROCLINIC BOUNDARY CAN BE SEE WITH FAITH
REPORTING A 2PM TEMP OF 34F WHILE PINE RIDGE WAS AT 67F. WITH
DEWPOINTS ALSO IN THE LOWER TO MID 40S IN THE WARM SECTOR...SHOULD
SEE SOME THUNDERSTORMS DEVELOP IN THE SOUTHERN ZONES THIS EVENING.
STORMS DEVELOPING ACROSS WYOMING AND NEBRASKA HAVE ALREADY BEEN
FLIRTING WITH THE CWA BORDER. ONE CONCERN WHICH MAY INHIBIT
THUNDERSTORM DEVELOPMENT IS THE EARLIER STRATUS DECK MANY SOUTHERN
ZONES SAW THIS MORNING WHICH HAS LEFT THE ATMOSPHERE A BIT STABLE.
RADAR IMAGES OVER THE PAST HOUR HAVE SUGGESTED A STABLE LAYER AS
STORMS HAVE CONSISTENTLY WEAKENED ONCE APPROACHING THE SD BORDER. IT
WILL BE INTERESTING TO SEE IF ANY SURFACE BASED THUNDERSTORMS CAN
OVERCOME THIS OBSTACLE...OR WILL EVOLVE INTO ELEVATED CONVECTION.

OTHER CONCERN TONIGHT IS THE SNOWFALL ACROSS FAR NORTHWEST SD.
PRECIP HAS ENDED FOR THE TIME BEING...BUT REGIONAL RADAR SHOWS THE
NEXT BATCH OF PRECIP NOW MAKING ITS WAY INTO SE MONTANA...AND
EVENTUALLY NW SD. TEMPS HAVE DROPPED TO AROUND FREEZING ACROSS THE
NORTHERN ZONES...AND WILL SLOWLY DROP THIS EVENING ALLOWING SNOW
TO ACCUMULATE MORE THAN HAS BEEN THE CASE TODAY. LATEST REPORTS FROM
NW SD INDICATE ABOUT ONE INCH OF ACCUMULATION ON THE GROUND. STILL
LOOKS LIKE 2 TO 6 INCHES TOTAL TONIGHT WITH THE SNOW TAPERING OFF
EARLY TUESDAY MORNING. BLOWING SNOW DOES NOT APPEAR TO BE AS BIG OF
A PROBLEM TONIGHT GIVEN THE MORE SOUTHERN TRACK OF THE SURFACE
LOW...IN ADDITION TO THE SNOW BEING MORE OF THE SLUSHY NATURE.

THE UPPER LOW WILL TRACK EAST OF THE AREA TOMORROW WITH SNOW SHOWERS
POSSIBLE IN THE DEEP NORTHWEST FLOW. TEMPS WILL BE NOTICEABLY COOLER
TOMORROW...ESPECIALLY FOR AREAS SEEING UPPER 60S TODAY. HIGHS WILL
BE IN THE LOWER 30S UP NORTH...TO LOWER 40S DOWN SOUTH. DRIER
WEATHER IS EXPECTED TUESDAY NIGHT AND WEDNESDAY WHERE COOLER TEMPS
WILL HANG AROUND ONE MORE DAY AS A THERMAL RIDGE TRIES TO WORK ITS
WAY FROM THE WEST.

EXTENDED...UPPER LEVEL RIDGE BUILDS OVER THE ROCKIES FOR THE END OF
THE WEEK THROUGH THE WEEKEND. NORTHWEST FLOW WILL BE OVER THE
NORTHERN PLAINS...BRINGING A COUPLE OF WEAK SHORTWAVES...ANY ONE OF
WHICH MAY PRODUCE SOME PRECIPITATION. SIGNIFICANT STORMS ARE NOT
EXPECTED...ALTHOUGH THE STRONGEST WAVE MOVING THROUGH SUNDAY MAY
BRING A BIT MORE. TEMPERATURES WILL REFLECT A SLOW INCREASE IN
850-700MB TEMPERATURES...WITH HIGHS REACHING THE 50S BY THE WEEKEND
IN MANY LOCATIONS.

&&

.AVIATION...A VARIETY OF AVIATION CONDITIONS WILL PERSIST TONIGHT
ACROSS THE FORECAST AREA. THE MOST PERSISTENT IFR CONDITIONS WILL BE
ACROSS THE NORTH...DUE TO LOW CLOUDS AND SNOW. LEFTOVER IFR
CONDITIONS IN THE SOUTH WILL GIVE WAY TO SOME -SHRA/-TSRA AS SURFACE
LOW SHIFTS AWAY FROM THE AREA THIS EVENING. BEHIND THE LOW AND
ASSOCIATED COLD FRONT...MVFR CONDITIONS WILL BUILD BACK THROUGH THE
SOUTHERN AREAS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY TONIGHT FOR FAR NORTHWESTERN SOUTH
     DAKOTA.
WY...NONE.

&&

CALDERON/HELGESON
Hazardous weather outlook, Apr 2, 5:05 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
605 AM MDT MON APR 2 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
605 AM MDT (705 AM CDT) MON APR 2 2007

...WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT FOR FAR
   NORTHWESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL STORM SYSTEM WILL BRING A GOOD CHANCE FOR
PRECIPITATION TO THE AREA TODAY AND INTO TONIGHT. ACROSS FAR
NORTHWESTERN SOUTH DAKOTA...THE ATMOSPHERE WILL BECOME COLD ENOUGH
THIS AFTERNOON TO CHANGE PRECIPITATION OVER TO ALL SNOW. SNOW WILL
THEN CONTINUE ACROSS THE AREA INTO TONIGHT. FOR AREAS MAINLY NORTH OF
A LINE FROM BUFFALO TO DUPREE...SNOWFALL TOTALS OF 2 TO 6 INCHES ARE
EXPECTED BY LATE TONIGHT. THE HIGHEST AMOUNTS ARE EXPECTED TO FALL
NEAR THE NORTH DAKOTA BORDER. NORTHWEST WINDS WILL INCREASE THIS
EVENING AND COULD CAUSE AREAS OF BLOWING SNOW.

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE THIS AFTERNOON ACROSS
SOUTHWESTERN SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 59 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pennington

When
April 2, 4:35 PM MST
Where
Pennington County, 11 mi ESE of Scenic
Measured
0.88 in hail
Reported by
Public
Coordinates
43.719, -102.347

Hail, Oglala Lakota

When
April 2, 4:38 PM MST
Where
Oglala Lakota County, 15 mi NE of Rockyford
Measured
0.88 in hail
Reported by
Public
Coordinates
43.653, -102.288

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21649, 23218.